Missouri, 2002

Hail in Missouri, April 20, 2002

April 20, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 1:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 1:45 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT APR 20 2002

LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY
FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT
NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE
ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE
HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED
INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING
THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH.

THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE
(GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS
THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL
MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY
SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE
VISIBILITIES.

ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY
TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE
LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY
LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR
TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD.

NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH
TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT
LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG
AND NORTH OF THIS BOUNDARY.  TRACK OF SURFACE LOW TONIGHT PLACES
MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL
ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS
SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING
WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO
DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM
FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED
TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS
THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF
WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF
TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY
FLOW ENHANCES WARM ADVECTION OVER THE AREA.

SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE
TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON.  ETA
SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF
SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME.
UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND
THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE
LOW.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

BOOKBINDER

In the hours before

Special weather statement, Apr 20, 12:00 PM CST, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT APR 20 2002

* HAZARDOUS WEATHER THREAT(S)...

  FLOODING.
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1
  INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH.

* THREAT AREAS AND TIMING...

  FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS.  ADDITIONAL FLOODING OTHER THAN
  THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER
  ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE
  REGION.

  A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS
  SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY
  BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO
  DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL
  INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO
  DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST
  THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND
  DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO
  BRANSON LINE.

* DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
  STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON.
  INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE
  EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF
  SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
  LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR
  WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS.  THE THREAT
  OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO
  WILL INCREASE LATER TONIGHT.  EXCESSIVE RAINFALL AMOUNTS IN EXCESS
  OF TWO INCHES AND  RESULTANT FLOODING WILL ALSO BE POSSIBLE IN
  SOME LOCALIZED AREAS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  SPOTTER ACTIVATION
  WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS.

* EXTENDED OUTLOOK...

  THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL
  CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL
  FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE
  WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE
  SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL
  FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 20, 3:07 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    3 N LAMAR                 MO   .75 INCH HAIL
04/20/02   BARTON                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Apr 20, 3:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    PLEASANT HOPE             MO   .75 INCH HAIL
04/20/02   POLK                           REPORTED BY PUBLIC.
Local storm report, Apr 20, 3:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PLEASANT HOPE             MO   .88 INCH HAIL
04/20/02   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 4:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FORKNERS HILL             MO   1.75 INCH HAIL
04/20/02   WEBSTER                        REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 73 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wright

When
April 20, 4:10 PM CST
Where
Wright County, 4 mi N of Grovespring
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -92.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293699.